When it comes to the health risks of smoking, continuously indulging in cigarettes has been well documented to produce complications like lung disease, cancer, heart diseases, and increasing health risks to the body.
These complications are courtesy of the 7000 compounds found wafting in tobacco smoke, most notable of which is nicotine, or as the U.S Department of Health and Human Services describes it: ‘the drug in tobacco that causes addiction.’ With the growing popularity of e-cigarettes and liquid tobacco, however, an added health risk — nicotine poisoning — is fast becoming a cause for concern alongside nicotine addiction.
The higher the percentage of nicotine in a tobacco product, the more addictive it is likely to be. It is why that first adolescent stick of cigarette can multiply into an unhealthy daily consumption of four packs and above. With much greater concentrations of nicotine in e-cigarettes like Juul, users are exposed to dangerous levels of nicotine, which is responsible for growing complaints from users of being ‘nic-sick’.
We’ll be examining what exactly nicotine poisoning is, its symptoms, possible treatments for nic-sickness and other related areas.
What Is Nicotine Poisoning?
Nicotine poisoning occurs when there is too much nicotine present in the body. Essentially an overdose, such high amounts of nicotine can have life-threatening effects. A poisoning can be caused through the inhalation or ingestion of nicotine, likewise by absorbing it through the skin or eyes.
How Much Nicotine Leads To Poisoning?
To determine an overdose, the CDC specifies around 50 to 60 mg of nicotine as a deadly amount for individuals weighing around 150 pounds. However, with smokers averaging 14 cigarettes, or around 14 mg of inhaled nicotine per day — nicotine poisoning via cigarettes is a rare occurrence. In the past, nicotine overdoses were frequently attributed to insecticide exposure or the unfortunate consumption of cigarettes or nicotine gum by children.
However, noting that nicotine’s addictive properties are so pervasive, it has been likened to heroin — the growing popularity of e-cigarettes like Juul, whose high concentrations of nicotine is greatly concerning — has brought about an uptick in nicotine poisoning.
A CDC report highlighting calls to poison centers between 2010 and 2014, revealed an increase from a single call in September 2010, to 215 calls in the month of February 2014 for cases relating to nicotine poisoning. At least half of the cases were due to e-cigarettes consumed by children under 5, while around 42% were from persons 20 years and above.
Its catchy moniker aside, the growing cases of nic-sickness pose a real challenge for public health and safety, despite very few cases leading to death. With tobacco use already linked to lung cancer, heart disease, Chronic Obstructive Pulmonary Disease, and others, an added health risk in the form of nicotine poisoning is less than ideal.
Where Can Nicotine Be Found?
Nicotine is present in the following:
- Wet and Dry snuff
- Pipe tobacco
- Chewing tobacco
- Liquid nicotine
- Nicotine gum
- Tobacco leaves
The Harmful Effects of Nicotine
Before examining the health effects of excessive nicotine in the body, a look at the health risks associated with routine nicotine consumption is necessary.
Nicotine is potentially dangerous, not just for its addictive properties, but for its links to increased blood pressure, heart rates, and high dopamine levels. This increase in dopamine levels is also observed following cocaine or heroin usage. Nicotine can also lead to a narrowing of the arteries, while also being a contributing factor to the hardening of the arterial walls, a condition which associated with heart attacks.
With the mere routine use of nicotine potentially having these outcomes, an overdose can have truly frightening effects.
Symptoms of A Nicotine Overdose
Ingesting high amounts of nicotine can have certain similarities to an organophosphate overdose. Early symptoms of a nicotine overdose can be observable within the first fifteen minutes to an hour of poisoning. Owed to its stimulating effects on the Central Nervous System, the following effects can be noticed:
- Feeling queasy or having the urgent need to throw up
- Abdominal cramps
- Excessive mouth watering
- Difficulty breathing
- Quick breaths or heavy breathing
- Loss of appetite
- Higher blood pressure
- Anxiety and restlessness
- Eye irritation
- Muscle twitching
- Fainting, or in more serious cases, coma
In cases of severe nicotine poisoning, the Centers for Disease Control and Prevention recognize cases of bradycardia (abnormally slow action) and hypotension (abnormally low blood pressure)
Following this, a second stage, essentially the winding down phase of a nicotine poisoning, comes with the following symptoms around 4 hours after nicotine is consumed:
- Weakness and slow reflexes
- Shallow breathing
- Slower heartbeat
- Bouts of coughing
In cases of nicotine poisoning, it is important to avoid acts of first aid unless directed by a health professional. The individual affected should not be made to throw up, as they are more likely to vomit on their own. Emergency services should instead be contacted to help.
Acting quickly is of the utmost importance, especially where children are involved. Should you suspect a child has ingested any type of tobacco product, spilled liquid nicotine on their skin, or gotten nicotine in their eyes, fast action in reaching out to emergency health services is advised.
Treatment of Nicotine Poisoning
Recognized by The Guardian as ‘the latest vaping scare’, nicotine sickness or poisoning is being widely recognized for its impact during this epidemic of vaping-related illnesses.
In treating the condition, a popular Juul sub-reddit has high upvotes listing throwing up, eating sugar, or having ‘cool mints’ to ease the symptoms of a nicotine overdose. As we now know, forcibly throwing up to ease the effects of an overdose is not advisable, and sugar has merely anecdotal value in remedying a nicotine rush.
Avoiding nicotine would easily save the trouble of treating a poisoning. However, in the event of a nicotine overdose, it is advisable that treatment be carried out in a hospital.
There, qualified professionals will mete out treatment depending on the amount of nicotine consumed, or any symptoms exhibited.